What is the antidote for beta-blocker overdose?
Conclusion: Poisoning by beta-blockers or CCBs usually produces hypotension and bradycardia, which may be refractory to standard resuscitation measures. For cases of beta-blocker poisoning where symptomatic bradycardia and hypotension are present, high-dose glucagon is considered the first-line antidote.
What overdose does glucagon treat?
Glucagon for the treatment of symptomatic beta blocker overdose.
Why do you give insulin in beta-blocker overdose?
High dose insulin (HDI) is indicated in cardiogenic shock due to calcium channel blocker (CCB) or beta blocker (BB) overdose. HDI improves cardiac myocyte function by enhancing carbohydrate utilization within the myocyte and via other direct inotropic effects. HDI is more effective than vasopressors/inotropes alone.
What happens if I overdose on atenolol?
The amount of atenolol that can lead to an overdose varies from person to person. If you take more than the prescribed dose, your heart rate may slow down and you may find it difficult to breathe. It can also cause dizziness and trembling.
How many atenolol does it take to overdose?
In a previous report, an atenolol overdose of 5,000 mg resulting in a plasma concentration of 9,400 ng/ml, produced marked ventilatory depression requiring mechanical ventilation but only a sinus bradycardia to 59 beats/min, and hemodynamic stability was maintained without medication.
How much beta blocker is fatal?
The lowest reported toxic dose is 800 mg. According to reports in the literature, propranolol toxicity is associated with plasma concentrations of more than 2 μg/mL10 and fatality with concentrations of more than 3 μg/mL.
How many beta blockers are fatal?
Results: Of 52,156 reported beta blocker exposures, 164 were fatal.
Does atropine work for beta-blocker overdose?
Medical Therapy for Beta-Blocker Toxicity: 1. Atropine – 0.5 mg pushes at a time, q3-5 minutes, maximum of 3 g. Acts at the AV node – will not work for block at or below the bundle of His.
What are the symptoms of a beta-blocker overdose?
- Irregular heartbeat.
- Low blood pressure.
- Rapid or slow heartbeat.
- Heart failure (shortness of breath and swelling of the legs)
- Shock (extremely low blood pressure)
How do you reverse a calcium channel blocker overdose?
There is no “magic bullet” antidote for CCB poisoning. Treatment options for CCB-induced bradycardia include atropine, cardiac pacing, and possibly calcium and glucagon. Hypotension should first be treated with intravenous fluids, then calcium, insulin/dextrose and vasopressors.
What is the highest level of atenolol that is toxic?
The atenolol level of 35 microg/mL in this patient is the highest reported associated with survival. Conclusion: This case illustrates severe cardiovascular toxicity after overdose of both atenolol and diltiazem.
What happens if you overdose on atenolol and diltiazem?
Case report: A case of combined, massive overdose of both atenolol and diltiazem in an adult male is reported. Cardiac arrest ensued which was responsive to cardiopulmonary resuscitation.
Can glucagon be used to treat severe beta-blocker overdose?
Two cases of severe beta-blocker overdose are presented that were treated successfully with glucagon therapy. The effects of glucagon in reversing the cardiovascular depression of profound beta-blockade, including its mechanism of action, onset and duration of action, dosage and administration, cost and availability, and side effects are reviewed.
Can atenolol be stopped abruptly?
Black Box Warning: Atenolol should not be stopped abruptly – doing so may result in exacerbation of angina, acute myocardial infarction, or ventricular arrhythmias.